Hail, Stephenson
- When
- April 29, 12:29 PM CST
- Where
- Stephenson County, 0.51 mi W of Orangeville
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.470, -89.640
A cold front sparked a few showers and thunderstorms just north and south of the Highway 20 corridor on April 29th. Ahead of the front, temperatures in the upper 70s and lower 80s were found across Eastern Iowa, Northwest Illinois and Northeast Missouri, as strong south winds brought warm air into the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A cold front sparked a few showers and thunderstorms just north and south of the Highway 20 corridor on April 29th. Ahead of the front, temperatures in the upper 70s and lower 80s were found across Eastern Iowa, Northwest Illinois and Northeast Missouri, as strong south winds brought warm air into the region. One storm was severe in Northwest Illinois producing quarter sized hail in Menominee, IL.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 29, 11:57 AM CST, 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1257 PM CDT MON APR 29 2013 .SYNOPSIS... ISSUED AT 347 AM CDT MON APR 29 2013 WEAKENING SFC FRONTAL ZONE EXTENDS FROM WESTERN WISCONSIN THROUGH NORTHWEST IOWA AND INTO OKLAHOMA EARLY THIS AM. BAND OF ELEVATED CONVECTION WAS OCCURRING FROM PORTIONS OF WISCONSIN INTO NORTHERN IOWA NEAR 850 MB FRONTAL ZONE ALSO AIDED BY MID LEVEL SHORTWAVE AND UPPER LEVEL DIFLUENCE. ANOTHER BATCH OF ELEVATED SHOWERS WAS LOCATED FURTHER WEST INTO SOUTH DAKOTA BEING ASSISTED BY SECONDARY MID LEVEL SHORTWAVE AND SOME UPPER DIVERGENCE FROM RIGHT ENTRANCE REGION OF 300 MB JET STREAK. ACROSS OUR AREA... TRANQUIL CONDITIONS PREVAIL ATTIM AS HIGH PRESSURE SLIDING EAST. DEVELOPING SOUTH WINDS YIELDING MILDER CONDITIONS THIS AM... WITH TEMPS MAINLY IN THE 50S WHICH IS ABOVE NORMAL LOWS FOR THE DATE (42-47F). && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 347 AM CDT MON APR 29 2013 CHALLENGING FORECAST WITH RESPECT TO EVOLUTION OF CONVECTION AND SUBSEQUENT PCPN CHCS AND SEVERE POTENTIAL... AND IMPACTS ON HIGH TEMPS. MAIN CHALLENGE IS LOW LEVEL MOISTURE AND STEMS FROM NAM/GFS/SREF WHICH ARE 3-6+ DEGS HIGHER ON SFC DEWPTS THIS AFTN... AND GENERALLY SUGGEST DEWPT 60-65F BY 00Z. AS RESULT... FCST SOUNDINGS FROM THESE MODELS SHOW MINIMAL CONVECTIVE INHIBITION AND ERUPT STORMS ALONG/AHEAD OF WEAKENING FRONTAL ZONE FROM MID AFTN THROUGH THIS EVE WITH POTENTIAL UPSCALE GROWTH TO MCS... WITH ATTENDANT SEVERE THREAT GIVEN DEGREE OF MOD/HIGH INSTABILITY AND SHEAR. TO FIND 60 DEG DEWPTS EARLY THIS AM YOU HAVE TO GO INTO SOUTHERN OKLAHOMA AND EVEN THEN JUST A FEW SITES... AS MORE WIDESPREAD 60+ DEG DEWPTS SOUTH TX TO LOUISIANA GULF COAST... AND WITH ONLY MODERATE SOUTHWESTERLY LOW LEVEL JET (~30 KTS) INTO THIS EVE I HAVE CONCERNS THAT THIS DEEPER LOW LEVEL MOISTURE WILL NOT MAKE IT THIS FAR NORTH AS SUGGESTED BY NAM/SREF/GFS... AND FAVORING BLEND OF UKMET AND ECMWF WHICH SUPPORT WIDESPREAD MID/UPPER 50S ON DEWPTS. THUS... INSTEAD OF ML MUCAPE OF 1500-3000+ K/JG FROM NORTH TO SOUTH... UKMET AND ECMWF WOULD SUPPORT ROUGHLY 500-1500 J/KG. BOTTOM LINE IS WILL HAVE TO WATCH EVOLUTION OF LOW LEVEL MOISTURE TODAY AS IT WILL HAVE BIG IMPACT NOT ONLY ON SEVERE POTENTIAL BUT ALSO COVERAGE OF CONVECTION. FOR NOW... POPS IN SLIGHT CHC TO CHC CATEGORY WITH MAIN EMPHASIS FOR ANY CONVECTION TODAY PRIMARILY ACROSS OUR NORTHERN CWA WITH TRAILING EDGE OF ASCENT FROM PASSING MID LEVEL SHORTWAVE INTO THE GREAT LAKES. TONIGHT... SECONDARY WAVE CURRENTLY OVER SOUTH DAKOTA TO SLIDE EAST AND WITH BROAD SOUTHWESTERLY LOW LEVEL JET INCREASING TO 40-50 KTS BY LATE EVE/OVRNGT WILL SEE CONTINUED CHC OF STORMS NORTH OF WARM ELEVATED MIXED LAYER OR MAINLY N/NE OF WASHINGTON-BURLINGTON-MACOMB LINE AS IT APPEARS ATTIM. FAVORING THE LESS MOIST AND UNSTABLE UKMET/ECMWF FOR ONLY ISOLATED LARGE HAIL RISK WITH ANY CONVECTION... BUT AGAIN SEVERE RISK SUBJECT TO CHANGE DEPENDING ON EVOLUTION OF BL MOISTURE. HIGHS TDY WILL BE DEPENDENT ON CONVECTIVE TRENDS. FOR NOW IT APPEARS AT LEAST MORE DEBRIS CLOUDINESS WILL FAVOR COOLEST READINGS IN NORTH WITH RANGE OF 67-72F... WHILE FAR SOUTH WITH THE MOST SOLAR INSOLATION AND MIXING TO NEAR 850 MB SHOULD BE IN RANGE OF 77-81F. LOWS TONIGHT MILD WITH SOUTHERLY WINDS WITH DECAYING/FRONTOLYTIC BOUNDARY AND SIDED NEAR WARM SIDE OF GUIDANCE WITH LOWS MAINLY UPPER 50S/LOWER 60S. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 347 AM CDT MON APR 29 2013 ACTIVE AND CHALLENGING WEATHER CONTINUES WITH INITIAL FOCUS ON VERY WARM TEMPERATURES AND POSSIBLE SEVERE STORMS TUESDAY AND WEDNESDAY...THEN EXTENDED PERIOD OF COLD RAIN AS UPPER LEVEL LOW SETS UP SHOP OVER THE CENTRAL U.S. INTO NEXT WEEKEND. 00Z GFS...ECMWF...AND CONTINUE TO DEPICT A SLOWER PROGRESSION OF THE COLD FRONT COMPARED A SOMEWHAT FASTER CANADIAN AND MUCH FASTER WRF. THIS SLOWER CAMP LOOKS MORE REASONABLE CONSIDERING THE AMPLIFYING UPPER LEVEL PATTERN AND SW FLOW ALOFT. THIS AMPLIFICATION TAKES PLACE AS A TROUGH FORMS OVER THE ROCKIES WHILE A RIDGE BUILDS DOWNSTREAM OVER THE APPALACHIANS. THE FORECAST IS THUS MAINTAINED CLOSER TO THE SLOWER...CONSISTENT MODEL BLEND...WHICH WILL FAVOR THE COLD FRONT PUSHING THROUGH WEDNESDAY...RESULTING IN ANOTHER VERY MILD DAY OVER AT LEAST THE EAST. FORECAST CONFIDENCE BEYOND WANES...ESPECIALLY TOWARD THE WEEKEND WHEN THE UPPER TROUGH THAT DEVELOPS AROUND FRIDAY OVER THE CENTRAL OR SOUTHERN PLAINS MEANDERS OVER THE CENTRAL U.S. AS A BLOCKING PATTERN DEVELOPS DOWNSTREAM. TUESDAY...MCS TOOLS AND MODEL QPF FIELDS HINT THAT ISOLATED TO WIDELY SCATTERED ELEVATED SHOWERS AND THUNDERSTORMS THAT MAY DEVELOP IN THE 40 TO 50 KT NOCTURNAL JET MAY BE ON-GOING AT SUNRISE OVER ESPECIALLY THE CENTRAL AND SOUTH. IF ANYTHING DEVELOPS...IT WOULD LIKELY BE IN A DISSIPATING PHASE AS THE MOISTURE FEED DRIES OUT AND HAVE THUS CARRIED ONLY SLIGHT CHANCE POPS FOR THE MORNING PERIOD. THE POTENTIAL FOR ADDITIONAL CONVECTION THROUGH THE DAY LOOKS LIMITED AS THE FRONT REMAINS WELL TO THE WEST AND A CAPPING ELEVATED MIXED LAYER WILL LIKELY OVERSPREAD THE AREA IN THE DEEP PREFRONTAL SW FLOW. WILL CONTINUE TO UNDERCUT THE MAGNITUDE OF LOW LEVEL MOISTURE RETURN SHOWN BY THE AMERICAN MODELS. SHOULD STILL SEE DEWPOINTS CLIMB INTO THE 50S TO NEAR 60...WHILE SURFACE TEMPERATURES WARM WELL INTO THE 80S. THE COMBINATION OF MODEST MUCAPE AND LOW LEVEL SHEAR WOULD BE SUFFICIENT FOR SEVERE STORMS IF THERE WAS A TRIGGER OR WEAKENING OF THE CAP...WHICH IS NOT EXPECTED. SPC SEVERE OUTLOOK HAS A SLIGHT RISK ON DAY 2 FOR ROUGHLY THE NW HALF OF THE FORECAST AREA...BUT AT THIS TIME...THIS APPEARS TO BE BASED ON THE POSSIBILITY OF A FASTER FRONTAL PROGRESSION CLOSER TO THE WRF. COUNTING ON THE FRONT STAYING WELL TO THE WEST TUESDAY INTO TUESDAY NIGHT...HAVE KEPT THUNDERSTORM CHANCES LIMITED TO THE FAR NW...WITH AN OTHERWISE WARM...DRY AND BREEZY DAY. WEDNESDAY...THE ADVANCING UPPER TROUGH WILL SWEEP THE FRONT THROUGH IN THE AFTERNOON. THUNDERSTORMS SHOULD BE MORE ORGANIZED ALONG AND BEHIND THIS BOUNDARY AND CANNOT RULE OUT SEVERE STORMS...ESPECIALLY ALONG AND EAST OF THE RIVER...WHERE BASED ON CURRENT TIMING... TEMPERATURES SHOULD RECOVER BACK INTO THE 70S TO POSSIBLY LOWER 80S. THE NW WILL SEE STEADY TO FALLING TEMPERATURES AFTER MORNING HIGHS IN THE 60S. WEDNESDAY NIGHT THROUGH FRIDAY...HAVE KEPT AN EXTENDED PERIOD OF LIKELY POPS FOR RAIN AS THE UPPER LOW FORMS WITH A SURFACE REFLECTION ALONG THE BOUNDARY DEVELOPING OVER THE OHIO RIVER AND THEN ROTATING NORTH AND THEN BACK NW INTO THE FORECAST AREA. THE GFS AND ECMWF HAVE NEGATIVE CELSIUS 850 MB TEMPERATURES ADVANCING INTO THE FAR WEST THU NIGHT INTO FRIDAY WITH SOUNDINGS FAVORING WET SNOW. CONSIDERING THE POOR CONTINUITY IN THESE PERIODS...HAVE LEFT OUT THE MENTION OF SNOW FOR NOW. MODEL QPF TOTALS FOR WED THROUGH FRI SUGGEST WIDESPREAD 1 TO 3 INCHES POSSIBLE FOR THIS EVENT...IN AN EAST TO WEST GRADIENT...WHICH IS NOT UNREASONABLE GIVEN THE LONG EVENT DURATION AND FEED OF AT LEAST MODERATE MOISTURE LEVELS FROM THE GULF. DIURNAL TEMPERATURE RANGES WILL BE LIMITED WITH HIGHS IN THE 40S TO POSSIBLY LOWER 50S AND LOWS IN THE UPPER 30S TO LOWER 40S THU AND FRI. OVER THE WEEKEND...MODELS KEEP THE UPPER LEVEL LOW OVER THE REGION IN SOME FASHION FAVORING CONTINUED COOL AND DAMP WEATHER. ANY ADDITIONAL RAINFALL AMOUNTS SHOULD BE MAINLY LIGHT AS THE OCCLUDED SYSTEM SEPARATES FROM THE FEED OF GULF MOISTURE. MODEL BLEND POPS ARE IN A LOW CONFIDENCE SLIGHT TO LOW END CHANCE RANGE DUE TO DIFFERING DEPICTIONS OF A POSSIBLE DRY SLOT ROTATING INTO THE UPPER SYSTEM. AS THE SYSTEM WEAKENS AND THE AIRMASS MODIFIES... TEMPERATURES SHOULD RETURN TO AT LEAST THE 50S FOR HIGHS WHILE OVERNIGHT LOWS ARE KEPT IN A RANGE FROM THE MID 30S TO MID 40S. THIS WOULD STILL BE ROUGHLY 10 TO 20 DEGREES BELOW EARLY MAY CLIMO. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1249 PM CDT MON APR 29 2013 FOLLOWING FROM THE EARLIER SHORT TERM DISCUSSION...CONCERNS REMAIN REGARDING THUNDERSTORM CHANCES THIS AFTERNOON AND EVENING. SINCE CHANCES ARE LOW...HAVE DECIDED TO KEEP MENTION OF THUNDER OUT OF THE TAFS AT THIS TIME...THOUGH CID AND DBQ WOULD BE AT HIGHEST RELATIVE RISK GIVEN THEIR PROXIMITY TO SURFACE BOUNDARY WHICH COULD BE A TRIGGER FOR STORMS. WILL MONITOR CLOSELY FOR ANY CHANGES AND AMEND ACCORDINGLY. LOW-LEVEL JET DEVELOPS TONIGHT BUT IT APPEARS THE SURFACE WARM FRONT WILL LIFT NORTH. LINGERING STATIONARY BOUNDARY WILL BE GENERALLY PARALLEL TO THE LOW-LEVEL JET...SO DEVELOPMENT OF THUNDERSTORMS IS CERTAINLY POSSIBLE THOUGH NOT A GIVEN TONIGHT EITHER. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...05 SHORT TERM...05 LONG TERM...SHEETS AVIATION...WOLF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 441 AM CDT MON APR 29 2013 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-300945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 441 AM CDT MON APR 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS...MAINLY NORTH OF INTERSTATE 80 TODAY... AND OVER MUCH OF THE OUTLOOK AREA TONIGHT. AN ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL WILL BE POSSIBLE MAINLY TONIGHT. THE STORM PREDICTION CENTER HAS MUCH OF THE OUTLOOK AREA IN A SLIGHT RISK. HOWEVER...THIS IS A CONDITIONAL RISK OF SEVERE WEATHER THAT WILL BE LARGELY DEPENDENT ON THE MAGNITUDE OF LOW LEVEL MOISTURE. IF SURFACE DEWPOINTS CAN REACH INTO THE 60S THEN THERE WOULD BE A RISK OF MORE ORGANIZED SEVERE WEATHER LATE THIS AFTERNOON AND EVENING AHEAD OF A WEAKENING FRONTAL BOUNDARY...WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY...THE STORM PREDICTION CENTER HAS A PLACED A SLIGHT RISK FOR SEVERE STORMS OVER THE OUTLOOK AREA NORTHWEST OF A LINE FROM FAIRFIELD IOWA TO STOCKTON ILLINOIS. ISOLATED STORMS WILL BE POSSIBLE IN THIS AREA AHEAD OF A SLOW MOVING COLD FRONT...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. WEDNESDAY...THUNDERSTORMS ARE POSSIBLE OVER THE ENTIRE OUTLOOK AREA AS THE COLD FRONT PUSHES EAST. SOME OF THESE STORMS COULD POSSIBLY BE SEVERE...ESPECIALLY EAST OF THE MISSISSIPPI RIVER IN THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1239 PM CDT MON APR 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 PM HAIL 2 NW DUBUQUE 42.53N 90.72W
04/29/2013 E0.75 INCH DUBUQUE IA TRAINED SPOTTER
1/2 INCH TO 3/4 INCH HAIL. TIME ESTIMATED BASED ON RADAR.
&&
TEOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1251 PM CDT MON APR 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 PM HAIL SCALES MOUND 42.48N 90.25W
04/29/2013 M0.50 INCH JO DAVIESS IL PUBLIC
VIA SOCIAL MEDIA.
&&
TEOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 102 PM CDT MON APR 29 2013 ILZ002-291900- STEPHENSON- 102 PM CDT MON APR 29 2013 ...STRONG THUNDERSTORM APPROACHING STEPHENSON COUNTY... AT 1257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES WEST OF WINSLOW...OR 13 MILES SOUTH OF DARLINGTON...MOVING EAST AT 40 MPH. * THE THUNDERSTORM WILL BE NEAR... WINSLOW AROUND 115 PM CDT... 6 MILES NORTH OF DAKOTA AROUND 135 PM CDT... DAVIS AND ROCK CITY AROUND 140 PM CDT... PENNY SIZE HAIL...BRIEF HEAVY RAIN...IS LIKELY WITH THIS STORM. LAT...LON 4250 8940 4236 8940 4241 8992 4251 8993 TIME...MOT...LOC 1802Z 274DEG 36KT 4250 8996 08
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
104 PM CDT MON APR 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL WARREN 42.49N 89.99W
04/29/2013 E0.50 INCH JO DAVIESS IL LAW ENFORCEMENT
&&
DMDPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
108 PM CDT MON APR 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM HAIL 5 S AURORA 42.55N 91.73W
04/29/2013 E1.50 INCH BUCHANAN IA TRAINED SPOTTER
MOSTLY PEA SIZE HAIL WITH A FEW STONES AS LARGE AS PING
PONG BALLS. CORRECTION TO TIME AND LOCATION BASED ON
RADAR.
&&
RAYWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
117 PM CDT MON APR 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM HAIL 1 ESE NORA 42.46N 89.93W
04/29/2013 E0.50 INCH JO DAVIESS IL TRAINED SPOTTER
&&
GROSSThe Milwaukee radar (KMKX), 105 km away, was scanning. The volume nearest the first event began at 18:27 UTC.
2 hail. Local standard time, as filed.
Quarter sized hail fell in Menominee, IL around 842 pm CDT April 29.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441891, 441890.